Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Two Drugs Linked to Stevens Johnson Syndrome

. By
Toronto, CanadaTwo drugs have recently been linked to a potentially fatal condition known as Stevens Johnson Syndrome. One of the drugs, capecitabine, was linked to SJS in a letter by Hoffman-La Roche and Health Canada (similar to the US Food and Drug Administration) following reports by the drug’s maker that Stevens Johnson syndrome symptoms had been seen in patients using the drug.

Capecitabine (Xeloda) is a drug used to treat certain cancers. In a Dear Healthcare Professional letter dated December 3, 2013, and sent out by the drug’s maker Hoffman-La Roche, with an endorsement by Health Canada, the pharmaceutical company noted that “very rare cases of severe cutaneous reactions such as Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), in some cases with fatal outcome, have been reported during treatment with XELODA.”

The letter further warned that the drug should be discontinued immediately if signs of either SJS or TEN appear. Symptoms of SJS and TEN include flu-like symptoms, fever, rash, shedding of skin and/or mouth sores.

Meanwhile, the FDA has updated the warning about Onfi (clobazam), an anti-seizure medication. According to a Drug Safety Communication (12/3/13), the FDA identified 20 cases (six cases in the US and 14 worldwide) of patients developing SJS or TENS after using Onfi. Five of those in the US involved children. One of the 20 cases resulted in blindness and two resulted in death (of the two deaths, one was deemed “possibly related to Onfi,” while a link to Onfi in the other death could not be calculated).

In most of the cases of SJS or TEN reported to the FDA, the patient was taking one or more concomitant drugs associated with SJS/TEN. Although the reaction can occur at any time while taking Onfi, the FDA noted that the risk is increased during either the first eight weeks of Onfi treatment or when Onfi has been stopped and then restarted.

A wrongful death lawsuit has been filed against a behavioral health organization, alleging a boy died of SJS after being prescribed two anticonvulsant medications. According to the Columbia Tribune (12/8/13), the boy, aged 13, was prescribed Lamictal off label to help with oppositional defiant disorder, but was taken off the drug after a dermatologist suspected the boy’s rash and lesions were Stevens Johnson Syndrome.

The boy was then prescribed Tegretol but developed SJS, which developed into TEN. He died in March 2013. The lawsuit alleges that the behavioral health organization and its employee who prescribed the medication were negligent because Tegretol was prescribed after the boy had an allergic reaction to Lamictal, and because the mother was not warned about the potential for an additional allergic reaction.

READ ABOUT STEVENS JOHNSON SYNDROME (SJS) LAWSUITS

Stevens Johnson Syndrome (SJS) Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Stevens Johnson Syndrome (SJS) claim at no cost or obligation.

READER COMMENTS

Posted by

on
Do you have an email address I can send pictures of my legs and arms to see if this was SJS?

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free